Iowa, 2004

High Wind in Iowa, December 12, 2004

December 12, 2004 · NWS DVN · 6 events in 5 counties and zones

An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system. The first was during the late morning and afternoon hours which was associated with steep lapse rates and a strong pressure gradient. The second round occurred during the evening and was associated with a trop fold down to about 600 mb. Numerous wind gusts of 43 to 48 knots (50 to 55 mph) were reported with sustained winds of 22 to 35 knots ( 25 to 40 mph). The Monticello AWOS (KMXO) recorded a 49 knot (56 mph) wind gust from 1435 to 1449 CST. In Buchanan County Iowa, a mesonet recorded a gust of 52 knots (60 mph) at 1407 CST and a second gust associated with the trop fold of 55 knots (63 mph) at 1704 CST. At the Hoover National Historical Site near West Branch, IA, a tree was uprooted and damaged a building. Closer examination determined that the base of the tree was fully rotted. In Northern Johnson County, Iowa, a 14 by 14 foot highway sign was torn from its metal footing and tossed into the ditch. At Lock and Dam 13 near Fulton, Illinois, two measured gusts of 52 knots and 54 knots (60 and 62 mph respectively) were recorded at 1900 and 2000 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 9:30 PM CST, 13 hours 37 minutes earlier.

Area forecast discussion, Dec 11, 9:30 PM CST, 13 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CST SAT DEC 11 2004

.DISCUSSION...
AFTER FURTHER LOOK AT 00Z MODEL DATA...NO BIG CHANGES NOTED WITH ALL THE
INGREDIENTS MENTIONED BELOW STILL COMING INTO PLAY. SO HAVE DECIDED TO
UPGRADE TO HIGH WIND WARNING FOR AREAS ALONG AND NORTH OF I-80.

&&

.PREVIOUS DISCUSSION...
LOW CLOUDS /LOW MVFR CIGS/ HAVE ERODED IN THE WEST WHERE LLVL SOUTH WINDS
STRENGTHENING ON BACKSIDE OF SFC RIDGE AXIS. LOW CLOUDS HANGING
TOUGH ALONG AND EAST OF MISSISSIPPI WITHIN RIDGE AXIS BUT WITH TIME
AS RIDGE PULLS EAST AND SOUTH WINDS INCREASE EXPECT EROSION
IN THESE AREAS. REGARDLESS...PLENTY OF MID/HIGH CLOUDINESS STREAMING
IN AHEAD OF NEXT SYSTEM TO KEEP MOSTLY CLOUDY SKIES.
TEMPS HOLDING FAIRLY STEADY PAST COUPLE OF HOURS AND EXPECT A GRADUAL
RISE OVERNIGHT AS 925 MB TEMPS CLIMB TO BETWEEN 1C AND 4C ON
GUSTY SOUTH/SOUTHWEST WINDS.

MAIN FOCUS IS WITH HIGH WIND EVENT TOMORROW. MANY INGREDIENTS THAT WE
TYPICALLY SEE WITH HIGH WIND WARNING EVENTS ARE SHOWING UP TONIGHT
IN OBSERVATIONAL AND MODEL DATA. INTENSE PRESSURE RISE/FALL
COUPLET...850 MB WINDS OF 50-60 KTS...500 MB WINDS AROUND 100 KTS...
DEEP MIXING SFC-850 MBS OF 8-9C/KM (WOW)...TROP FOLD...STRONG
DRYING ON WATER VAPOR. MODELS SHOW ANYWHERE FROM 14-16 MB MSLP GRADIENT
ACROSS STATE OF IA 18Z SUN- 00Z MON...WHICH ALONE SUPPORTS
GUSTS OF 40 MPH. TAKE IN THE ABOVE MENTIONED FACTORS AND WOULD NOT
AT ALL BE SURPRISED TO SEE PEAK WIND GUST OF 60-65 MPH
ESPECIALLY NORTH OF I-80. WE ALREADY HAVE A HIGH END WIND ADVISORY IN
EFFECT AND PRETTY STRONG WORDING IN THE HWO...WHICH LOOKS SOLID.
WILL PASS CONCERNS OF POTENTIAL HIGH WIND WARNING TO MID CREW WHO CAN
EASILY UPGRADE IF NECESSARY.  ..MCCLURE..

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...
CLOUDS HAVE REMAINED OVER THE AREA TODAY...DESPITE SUBSIDENCE BEHIND
THE DEPARTING SYSTEM OVER THE NORTHEAST US.  WARM ADVECTION HAS
BEGUN OVER THE WESTERN HALF OF IOWA AND THE REST OF THE PLAINS...AND
IS HELPING MIX THE ATMOSPHERE ENOUGH THAT THE STRATUS IS DISSIPATING
OVER WESTERN IOWA AND NEBRASKA.  THIS IS TOO LITTLE TOO LATE FOR
TODAYS TEMPERATURES...AS READINGS STILL HOLD IN THE LOWER 30S
NORTH...TO MID 30S ELSEWHERE.

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
A HIGH WIND EVENT WILL OCCUR SUNDAY INTO SUNDAY NIGHT...AND WILL BE
THE MAIN FOCUS OF THIS FORECAST ISSUANCE.

TONIGHTS LOWS WILL OCCUR THIS EVENING AS PARTIAL CLEARING OCCURS
BEFORE STRONGER SOUTHWEST WINDS LIFT TEMPS AFTER MIDNIGHT. WILL
FORECAST MAINLY LOWS NEAR 30S WEST AND NORTH...TO LOWER 30S
SOUTH...BUT SOME PLACES COULD DIP INTO THE 20S IF HIGH CLOUDS THIN
FOR A TIME.

THE STRONG ARCTIC FRONT WILL ENTER THE CWA JUST BEFORE DAWN IN THE
NORTHWEST...EFFECTIVELY ENDING THE WARM UP IN THOSE LOCATIONS BEFORE
IT BEGINS. BY MID MORNING...THE FRONT WILL BE MOVING THROUGH
SOUTHERN SECTIONS OF THE CWA...WHERE AN EARLY MORNING WARM UP INTO
THE UPPER 40S IS LIKELY.  BEHIND THE FRONT...ALL MODELS AND ANALYSIS
ARE IN AGREEMENT THAT WINDS WILL INCREASE TO 25 TO 35 SUSTAINED.
HOWEVER...MORNING ANALYSIS SHOWS THE JET STREAK WITH THIS SYSTEM TO
BE STRONGER THAN FORECAST BY ANY MODEL...SUGGESTING IS MAY DIG
FARTHER SOUTH AND BE AT LEAST AS STRONG AS THE STRONGEST SOLUTION
(GFS). FACTORS SUCH AS UNSTABLE LOW LEVEL LAPSE RATES...FAVORABLE
DIURNAL TIMING...AND STRONG PRESSURE GRADIENT WILL ALLOWS WINDS OF
40 TO 55 KTS AT 925 THRU 850MB TO BE MIX DOWN EFFICIENTLY. A WIND
ADVISORY WILL BE ISSUED FOR THE ENTIRE FORECAST AREA FROM 15Z SUNDAY
THROUGH 12Z MONDAY...AS CLOUDS AND CYCLONIC CURVATURE KEEP THE WINDS
COUPLED THROUGH THE LATE EVENING. WIND GUSTS TO 60 MPH STILL SEEM
POSSIBLE...BUT WILL HOLD OFF ON A WATCH AS THIS STILL SEEMS THE FAR
UPPER END OF THE SPECTRUM OF WINDS.  TEMPS WILL CRASH THROUGH THE
AFTERNOON...WITH READING DROPPING BELOW FREEZING IN THE NORTH BY 3
PM.  WINDS CHILLS IN THE TEENS CAN BE EXPECTED. SKIES WILL BE PARTLY
CLOUDY MUCH OF THE DAY AS STRONG SUBSIDENCE OCCURS.

SUNDAY NIGHT...AS MENTIONED...THE WINDS WILL STAY NEAR OR ABOVE
ADVISORY CRITERIA INTO THE EARLY MORNING.  WRAP AROUND CLOUDS WILL
SWEEP THROUGH THE NORTHERN 1/2 OF THE AREA SUNDAY NIGHT WITH LITTLE
OR NO PCPN. BY MORNING TEMPS WILL DROP TO 14 NORTHWEST TO LOWER 20S
SOUTHEAST...LEADING INTO A CHILLY MONDAY.
...ERVIN...

&&
.LONG TERM (MONDAY THROUGH TUESDAY NIGHT)...
BY MID DAY MONDAY THE STRONG LOW PRESSURE CENTER WILL BE OVER LAKE
ERIE...WELL EAST OF THE CWA.  HOWEVER...SURFACE PRESSURE GRADIENT
OVER WILL STILL BE STRONG ENOUGH TO SUPPORT 15 TO 25 MPH WINDS MOST
OF THE DAY. MODELS SHOW DECREASING H8 RH THROUGH THE DAY...BUT IT
LOOKS LIKE THE NORTHEASTERN HALF OF THE CWA WILL BE DEALING WITH
CLOUDS MOST OF THE DAY.  THERMAL TROF PROGGED TO BE OVER CWA BY MID
DAY WITH THE GFS SHOWING -16C AT H8 OVER THE NRN CWA BY 18Z MONDAY.
WITH THE CLOUDS AND COLD H8 TEMPS...WILL STAY ON THE LOW SIDE OF MOS
GUIDANCE FOR MAX TEMPS.  MONDAY NIGHT LOOKS LIKE ONE OF THE COLDEST
NIGHTS OF THE SEASON FOR MUCH OF THE CWA. DEWPOINTS ARE PROGGED TO
FALL WELL INTO THE SINGLE DIGITS OVER NIGHT. WITH THE DRY AIR WINDS
WILL HAVE A CHANCE TO DECOUPLE AS THE PRESSURE GRADIENT RELAXES
AHEAD OF RIDGE MOVING INTO WRN IA.  THIS SUPPORTS MIN TEMPS AROUND
10 IN THE N HALF OF THE CWA AND 10 TO 15 IN THE SOUTH.  SURFACE
RIDGE MOVING THROUGH CWA TUESDAY WILL LIMIT MIXING...SO KEPT MAX
TEMPS IN THE MID/UPPER 20S MOST AREAS. MINS TUESDAY NIGHT MAY OCCUR
BEFORE MIDNIGHT WHILE REGION IS STILL UNDER THE INFLUENCE OF THE
SURFACE RIDGE.

(WEDNESDAY THROUGH SATURDAY)...
LONG RANGE MODELS ARE IN GOOD AGREEMENT KEEPING ACTIVE NORTHWEST
FLOW OVER REGION THROUGH THE PERIOD.  A COUPLE OF S/WS MOVING
THROUGH THE REGION MID TO LATE WEEK...HELP CARVE OUT A LONG WAVE
TROUGH OVER THE EASTERN U.S. BY THE WEEKEND.  FIRST SYSTEM WILL BE
THE MOST SIGNIFICANT AND DRAGS DOWN ANOTHER CHUNK OF COLD AIR.
TIMING WILL BE CRITICAL WITH CURRENT PROGS SHOWING FROPA EARLY
THURSDAY MORNING SUGGESTING NON-DIURNAL TEMP TRENDS WEDNESDAY NIGHT
AND THURSDAY.  STRONG CAA BEHIND THE FRONT THURSDAY MAY BE ENOUGH TO
SQUEEZE OUT SOME SN-- .  THE THERMAL TROUGH MOVES EAST OF REGION BY
FRIDAY MORNING AS ANOTHER...WEAKER...S/W MOVES FROM CENTRAL CANADA
TO THE NORTHERN GREAT LAKES BY EARLY SATURDAY.  W TO NW LOW LEVEL
FLOW SOUTH OF THE S/W SETS UP A BROAD REGION OF LOW LEVEL WAA OVER
MUCH OF THE UPPER MIDWEST FOR THE END OF THE WEEK. ...DLF...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING SUNDAY AND SUNDAY NIGHT ALONG AND NORTH OF
INTERSTATE 80. WIND ADVISORY SUNDAY AND SUNDAY NIGHT SOUTH OF
INTERSTATE 80.
IL...HIGH WIND WARNING SUNDAY AND SUNDAY NIGHT ALONG AND NORTH OF
INTERSTATE 80. WIND ADVISORY SUNDAY AND SUNDAY NIGHT SOUTH OF
INTERSTATE 80.
MO...WIND ADVISORY SUNDAY AND SUNDAY NIGHT.

&&
Hazardous weather outlook, Dec 12, 5:00 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST SUN DEC 12 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST SUN DEC 12 2004

...VERY STRONG TO DANGEROUS WINDS EXPECTED TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS WITH POTENTIALLY DAMAGING WINDS.

A STRONG COLD FRONT THIS MORNING WILL RESULT IN NORTHWEST WINDS
INCREASING TO 30 TO 45 MPH WITH GUSTS AS HIGH AS 55 TO 60 MPH. THE
STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 1 PM UNTIL 9 PM. WINDS
WILL SLOWLY DIMINISH AFTER MIDNIGHT.

A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATION ALONG
AND MAINLY NORTH OF I-80 WHILE A WIND ADVISORY IS IN EFFECT FOR AREAS
ALONG AND SOUTH OF I-80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A SIGNIFICANT CHANGE TO TEMPERATURES AT OR BELOW NORMAL IS EXPECTED
FOR MOST OF THE WEEK.

STRONG WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED
ON MONDAY.

A STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA ON
THURSDAY BRINGING MORE STRONG WINDS.

ANOTHER STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA
SATURDAY NIGHT INTO SUNDAY. THIS FRONT IS EXPECTED TO BRING ANOTHER
ROUND OF STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL IN ANY MEASURED
WIND GUST OVER 50 MPH TODAY AND TONIGHT.

NICHOLS/08

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Benton

When
December 12, 11:07 AM CST
Where
Benton forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

High Wind, Buchanan

When
December 12, 2:07 PM CST
Where
Buchanan forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

High Wind, Johnson

When
December 12, 3:00 PM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

On Interstate 380 in Northern Johnson County, a 14 by 14 foot highway sign was torn out of its metal base footing (bolts sheared off) and tossed into the ditch. An exact time when this occurred is not known but was discovered by the state patrol and reported to the DOT.

High Wind, Buchanan

When
December 12, 5:04 PM CST
Where
Buchanan forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

High Wind, Jones

When
December 12, 6:46 PM CST
Where
Jones forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

In Anamosa part of the roof of a building was torn off with the debris dumped into Main Street, blocking the road. Two trucks were damaged and a light pole was downed.

High Wind, Clinton

When
December 12, 7:05 PM CST to 7:15 PM CST
Where
Clinton forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430350, 5430351, 5430355, 5430352, 5430353, 5430354.